Doctors Lounge - Fertility Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Fertility Answers List

Forum Name: Fertility

Question: implanon contraceptive implant - could i be pregnant


 stacy1983 - Mon Sep 01, 2008 5:34 am

in january this year i had the implant put in...was told that there could be side effects for 6 months, and did have some irregular bleeding etc..but that settled down after 6 months...now though i am always tired, haver had swollen womb area, pain during intercourse and really sore breasts and sensitive nipples...could there be any chance i am pregnant??
 Debbie Miller, RN - Fri Sep 05, 2008 10:21 pm

User avatar Hello,
Every method of birth control except abstinence has the rare possibility of pregnancy. if you are concerned, take a pregnancy test. If negative and still worried, repeat in a week. Otherwise, there are causes for pelvic pain unrelated to pregnancy and you should have it checked out if it continues. This would include endometriosis, infections, cysts, bowel problems and even urinary tract infections.

Best wishes
 stacy1983 - Sat Sep 06, 2008 5:03 am

thanks, i have an appointment with the doctor on monday morning anyway so i shall see what he say's.
 Debbie Miller, RN - Fri Jan 23, 2009 7:07 pm

User avatar You're welcome. Good luck.
 jjkjohnson - Sat Sep 19, 2009 11:09 pm

Get a test asap, I wouldn't wait to see your doctor. I (along with two other people I know) got pregnant with an iud in place. By the time I found out the strings had been pulled up so far in my cervix that they could not remove the iud. I had a 10 chance of having a healthy baby and was told there was a good chance if I continued the pregnancy I would end up not being able to have any more children at all (I was told this by the most respected specialist in my state when it comes to this sort of thing, I drove 3 hours for my appointment). If you catch it early enough they can remove the iud for a healthy pregnancy. Don't wait a day longer than you have to!
 babygurl123 - Tue Dec 01, 2009 8:32 pm

Dr can you help me i need to know im having the signs of being pregnant but i have the implanon in my arm and when i first got it put in i didnt bleed for 2weeks but after that i was bleeding heavy and then i had sex with my boyfriend and i was taking a strong antibiotic and he came in my 6times and 2weeks ago on tuesday i stopped bleeding. Can i be pregnant because i have most of the signs and i need to know but i havent taken a test yet but im hoping to take one soon because im only 15 and ill be 16 in 2 months but i don't know if im ready for a baby but if i am pregnant i don't know wat to do. I gained 4lbs since last monday please help me.
 Debbie Miller, RN - Sat Dec 05, 2009 10:31 am

User avatar Hello,
"Symptoms" of pregnancy can also be caused by hormonal changes, stress and other conditions. The contraceptive method of implanon is quite reliable and a pregnancy would be unlikely, though no birth control is 100% except abstinence. The bleeding irregularities are commonly reported as women adjust to these hormonal methods of contraception. Therefore, bleeding alone would not be a determinant about pregnancy. You can only take a home pregnancy test for verification. These are not perfect either but usually reliable about 2 weeks after conception.

But, remember that you do not usually ovulate when on hormonal birth control so it is not very likely you are pregnant. Antibiotics come with warnings that a back up method is encouraged in case the effectiveness is decreased wile on birth control but it has been more recently learned that this is really only the case with a rarely-used antibiotic, Rifampin. Because it does change the effectiveness, it was assumed early on that all antibiotics might have that effect, but this has been mostly shown not to be the case. The warning continues "just in case" but the chances are that it is not affected. Even a "strong" antibiotic that is not Rifampin (which is used mostly in the treatment of TB) is not a big concern.

Best wishes.
 babygurl123 - Wed Dec 09, 2009 7:57 pm

i keep gaining weight and im eating alot more than normal and i know im not depressed bc when im depressed i stop eating and im not under alot of stress my belly is getting bigger and its hard at the lower part of my stomach if i am pregnant should i get the implant out or will it not hurt the baby and if i am pregnant i would be a month on friday so should i get the implant out?

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us